Side Effects from Radiation

Similar to the Chemotherapy treatment, for me the side effects from the radiation were cumulative.  I had radiation each day during the week and then had the weekend off to recover.  For me, I definitely needed the weekend off from treatment as I was totally exhausted by Friday.  After a weekend of rest, I was good to go again for having treatment on the Monday.  The exhaustion subsided a couple of weeks after my radiation was completely finished, but I was really tired for a few months afterwards.  This was more due to the cumulative effect of all of the treatment that I had been through and I felt like it hit me all at once after the worst of the treatment was over.

Before starting radiation, I was warned that my skin would turn pink/red at the site of the radiation treatment and that the skin may blister.  My skin didn’t blister which I think in part is due to luck, and partly is because I slathered sooooooo much moisturizer on the treatment area.  I was advised by nurses at the hospital to pick up a large tub of Glaxal Base Moisturizing Cream and to make sure that I slathered this on at least twice a day to keep the skin moisturized and to stop the skin from cracking.  The cream also helped the skin heal from the treatment.   The Glaxal Base cream was recommended because it doesn’t contain any substances which may interfere with the radiation machine. 

Although the skin didn’t blister, it definitely went pink/red.  Initially my skin went pink for just a couple of hours after each day of treatment and this would then subside.  By the end of my full 4 week treatment schedule, the skin was constantly red on my chest and back where the radiation had hit.  You should make sure to moisturize your back too as the radiation travels all the way through your body.  The skin was still red at my 6 week post-radiation check-up but it was starting to get better at this point. 

My skin is no longer red on a day-to-day basis; however, if I get hot or expose the area to sun, then it goes red quickly.  I slap on sooooo much sunscreen that the treatment area isn’t getting burnt when it is exposed to the sun, but it still turns red and looks like I have burnt it.  This is what my skin is like at 8 months post-radiation so I am not sure if this will subside with time.

Xo